MAUDE Adverse Event Report: PENUMBRA, INC. APOLLO WAND; GWG

PENUMBRA, INC. APOLLO WAND; GWG
Catalog Number AP7
Medical Device Problem Codes Detachment Of Device Component (1104); Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the sonic wire on the apollo wand (wand) was protruding out the distal tip of the wand.The sonic wire was fractured at the connection to the sonic connector in the abs knob on the proximal end of the wand.Conclusion: evaluation of the returned device revealed that a loud sound was heard and the sonic wire was protruding out the distal tip of the wand during the functional analysis.The wand was connected to the generator and powered on.The wand irrigated and aspirated without an issue.However, while depressing the foot pedal a loud sound was observed and the sonic wire began to protrude out the distal tip of the wand.Further evaluation of the returned device revealed that the sonic wire was fractured at the connection to the sonic connector in the abs knob.Extended use of the wand could cause heat to build up at the sonic connector, which may contribute to the sonic wire fatigue.The root cause of the loud noise that was heard during the procedure could not be determined.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a microneurosurgery procedure to treat an intra-cerebral hemorrhage (ich) using an apollo wand (wand).During the procedure, after a few minutes of use, a loud noise was heard.The penumbra sales representative inspected the wand¿s connection to the apollo generator (generator), and found that the black connector had become loose due to the vibration of the machine.The sales representative tightened the black connector, and felt that it had become very hot.The black connector was unable to stay tight; therefore, the sales representative held the black connector in place as the procedure continued.The noise continued and there was still a considerable amount of heat at the black connector, and so at this point the physician removed the wand from the patient and found that the vibration wire was protruding and was exposed outside of the tip of the wand.The wand was therefore not reused, and the procedure was completed using a new wand and the same generator.There was no report of an adverse effect to the patient.

Brand Name
APOLLO WAND
Common Device Name
GWG
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6807338
Report Number3005168196-2017-01402
Device Sequence Number2064378
Product Code GWG
UDI-Device Identifier00814548016351
UDI-Public00814548016351
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K152699
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/23/2018
Device Catalogue NumberAP7
Device Lot NumberF74564
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2017
Initial Report FDA Received Date08/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR